Semigroup Forum

, Volume 87, Issue 1, pp 18–34 | Cite as

On the asymptotic behavior of the solutions of semilinear nonautonomous equations

  • Nguyen Van Minh
  • Gaston M. N’guérékata
  • Ciprian Preda


We consider nonautonomous semilinear evolution equations of the form
$$\frac{dx}{dt}= A(t)x+f(t,x) . $$
Here A(t) is a (possibly unbounded) linear operator acting on a real or complex Banach space \(\mathbb{X}\) and \(f: \mathbb{R}\times\mathbb {X}\to\mathbb{X}\) is a (possibly nonlinear) continuous function. We assume that the linear equation (1) is well-posed (i.e. there exists a continuous linear evolution family {U(t,s)}(t,s)∈Δ such that for every s∈ℝ+ and xD(A(s)), the function x(t)=U(t,s)x is the uniquely determined solution of Eq. (1) satisfying x(s)=x). Then we can consider the mild solution of the semilinear equation (2) (defined on some interval [s,s+δ),δ>0) as being the solution of the integral equation
$$x(t) = U(t, s)x + \int_s^t U(t, \tau)f\bigl(\tau, x(\tau)\bigr) d\tau,\quad t\geq s . $$
Furthermore, if we assume also that the nonlinear function f(t,x) is jointly continuous with respect to t and x and Lipschitz continuous with respect to x (uniformly in t∈ℝ+, and f(t,0)=0 for all t∈ℝ+) we can generate a (nonlinear) evolution family {X(t,s)}(t,s)∈Δ, in the sense that the map \(t\mapsto X(t,s)x:[s,\infty)\to\mathbb{X}\) is the unique solution of Eq. (4), for every \(x\in\mathbb{X}\) and s∈ℝ+.
Considering the Green’s operator\((\mathbb{G}{f})(t)=\int_{0}^{t} X(t,s)f(s)ds\) we prove that if the following conditions hold
  • the map \(\mathbb{G}{f}\) lies in \(L^{q}(\mathbb{R}_{+},\mathbb{X})\) for all \(f\in L^{p}(\mathbb{R}_{+},\mathbb{X})\), and

  • \(\mathbb{G}:L^{p}(\mathbb{R}_{+},\mathbb{X})\to L^{q}(\mathbb {R}_{+},\mathbb{X})\) is Lipschitz continuous, i.e. there exists K>0 such that
    $$\|\mathbb{G} {f}-\mathbb{G} {g}\|_{q} \leq K\|f-g\|_{p} , \quad\mbox{for all}\ f,g\in L^p(\mathbb{R}_+,\mathbb{X}) , $$
then the above mild solution will have an exponential decay.


Semilinear evolution equations Exponential stability 


  1. 1.
    Aulbach, B., Van Minh, N.: Nonlinear semigroups and the existence and stability of solutions of semilinear nonautonomous evolution equations. Abstr. Appl. Anal. 1, 351–380 (1996) MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Bates, P., Jones, C.: Invariant manifolds for semilinear partial differential equations. Dyn. Rep. 2, 1–38 (1989) MathSciNetCrossRefGoogle Scholar
  3. 3.
    Chicone, C., Latushkin, Y.: Evolution Semigroups in Dynamical Systems and Differential Equations. Mathematical Surveys and Monographs, vol. 70. American Mathematical Society, Providence (1999) MATHGoogle Scholar
  4. 4.
    Coppel, W.A.: Dichotomies in Stability Theory. Lect. Notes Math., vol. 629. Springer, New York (1978) MATHGoogle Scholar
  5. 5.
    Daleckij, J.L., Krein, M.G.: Stability of Differential Equations in Banach Space. Amer. Math. Soc., Providence (1974) Google Scholar
  6. 6.
    Engel, K.J., Nagel, R. (eds.): One-Parameter Semigroups of Linear Operators. Lecture Notes in Mathematics, vol. 1184. Springer, New York (2000) Google Scholar
  7. 7.
    Hale, J., Magalhaes, L.T., Oliva, W.M.: Dynamics in Infinite Dimensions. Appl. Math. Sci., vol. 47. Springer, Berlin (2002) MATHGoogle Scholar
  8. 8.
    Henry, D.: Geometric Theory of Semilinear Parabolic Equations. Springer, New York (1981) MATHGoogle Scholar
  9. 9.
    Hirsch, N., Pugh, C., Shub, M.: Invariant Manifolds. Lect. Notes in Math., vol. 183. Springer, New York (1977) MATHGoogle Scholar
  10. 10.
    Iwamiya, T.: Global existence of mild solutions to semilinear differential equations in Banach spaces. Hiroshima Math. J. 16, 499–530 (1986) MathSciNetMATHGoogle Scholar
  11. 11.
    Komatsu, H. (ed.): Functional Analysis and Related Topics, 1991. Lecture Notes in Math., vol. 1540. Springer, Berlin (1993) MATHGoogle Scholar
  12. 12.
    Levitan, B.M., Zhikov, V.V.: Almost Periodic Functions and Differential Equations. Cambridge Univ. Press, Cambridge (1982) MATHGoogle Scholar
  13. 13.
    Martin, R.: Nonlinear Operators and Differential Equations in Banach Spaces. Wiley-Interscience, New York (1976) MATHGoogle Scholar
  14. 14.
    Massera, J.L., Schäffer, J.J.: Linear Differential Equations and Function Spaces. Academic Press, New York (1966) MATHGoogle Scholar
  15. 15.
    Oharu, S., Takahashi, T.: Locally Lipschitz continuous perturbations of linear dissipative operators and nonlinear semigroups. Proc. Am. Math. Soc. 100, 187–194 (1987) MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Oharu, S., Takahashi, T.: Characterization of nonlinear semigroups associated with semilinear evolution equations. Trans. Am. Math. Soc. 311, 593–619 (1989) MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Pavel, N.H.: Nonlinear Evolution Operators and Semigroups. Applications to Partial Differential Equations. Lecture Notes in Math., vol. 1260. Springer, Berlin (1987) MATHGoogle Scholar
  18. 18.
    Pazy, A.: Semigroups of Linear Operators and Applications to Partial Differential Equations. Springer, Berlin (1983) MATHCrossRefGoogle Scholar
  19. 19.
    Perron, O.: Die stabilitätsfrage bei differentialgeighungen. Math. Z. 32, 703–728 (1930) MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Preda, P., Pogan, A., Preda, C.: (L p,L q)-admissibility and exponential dichotomy of evolutionary processes on the half-line. Integral Equ. Oper. Theory 49, 405–418 (2004) MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Preda, P., Pogan, A., Preda, C.: Schaffer spaces and exponential dichotomy for evolutionary processes. J. Differ. Equ. 230, 378–391 (2006) MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    Sacker, R., Sell, G.: Dichotomies for linear evolutionary equations in Banach spaces. J. Differ. Equ. 113, 17–67 (1994) MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    Schnaubelt, R.: Asymptotically autonomous parabolic evolution equations. J. Evol. Equ. 1, 19–37 (2001) MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Segal, I.: Non-linear semi-groups. Ann. Math. 78, 339–364 (1963) MATHCrossRefGoogle Scholar
  25. 25.
    Sell, G.R., You, Y.: Dynamics of Evolutionary Equations. Appl. Math. Sci., vol. 143. Springer, New York (2002) MATHCrossRefGoogle Scholar
  26. 26.
    Van Minh, N., Wu, J.: Invariant manifolds of partial functional differential equations. J. Differ. Equ. 198, 381–421 (2004) MATHCrossRefGoogle Scholar
  27. 27.
    Van Minh, N., Räbiger, F., Schnaubelt, R.: Exponential stability, exponential expansiveness and exponential dichotomy of evolution equations on the half-line. Integral Equ. Oper. Theory 32, 332–353 (1998) MATHCrossRefGoogle Scholar
  28. 28.
    van Neerven, J.M.A.M.: The Asymptotic Behaviour of Semigroups of Linear Operators. Operator Theory: Advances and Applications, vol. 88. Birkhäuser, Basel (1996) MATHCrossRefGoogle Scholar
  29. 29.
    Webb, G.F.: Continuous nonlinear perturbations of linear accretive operators in Banach spaces. J. Funct. Anal. 10, 191–203 (1972) MATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • Nguyen Van Minh
    • 1
  • Gaston M. N’guérékata
    • 2
  • Ciprian Preda
    • 3
  1. 1.Department of Mathematics and PhilosophyColumbus State UniversityColumbusUSA
  2. 2.Department of MathematicsMorgan State UniversityBaltimoreUSA
  3. 3.Faculty of Economics and Business AdministrationWest University of TimisoaraTimisoaraRomania

Personalised recommendations